Red lesions on upper back and chest. Fungal or bacterial infection?
Hello all, I've been struggling with a pretty nasty condition on my chest for the past year or so. It has not really flared up very badly until the past week or so, when it got very hot and humid. I've been doing a lot of researching online and it appears likely that it could be a fungal folliculitis infection (pityrosporum folliculitis). I've attached two pictures of the condition to this post. I would love everyone's feedback.
As a brief history of the problem:
1) These red lesions appear on my upper chest and upper back, generally around the shoulder area. They usually do not have a head. They do not hurt. The areas where they appear itches sometimes, especially in hot weather, but not always. The lesions generally resolve after a week or so, but are usually replaced with new ones. The lesions do not always correspond to hair location, although as you can see, I have a hairy chest.
2) The lesions first developed last May. I have not been able to figure out how I contracted this condition.
3) Last summer the condition was not very bad, and it seemed to almost disappear as we moved into fall and then winter. It returned with a vengeance the past few weeks, when it has gotten very hot and humid.
4) Over the past year, I have noticed that if I use a sauna or steam room, it can appear to aggravate the condition and cause new lesions to break out.
5) Vigorous, sweaty exercise does appear to cause the lesions to increase.
6) The lesions do not seem to be affected by diet. I honestly eat a pretty terrible diet, with lots of fast food and sugar (soda pop, etc). I have been trying to eat better and have actually been eating fairly healthy lately, but it has not appeared to make a difference (and in fact the lesions have been much worse lately).
7) The lesions appear to be unaffected by benzoyl peroxide. I have used it extensively on them to literally zero effect.
8) My regular doctor put me on a course of the antibiotic doxycycline in November to try to treat the lesions. Interestingly enough, the doxycycline seemed to make the condition better, which seems to be the oppposite of the experience many have when the condition is fungal folliculitis. Of course, now that hot weather has been more prominent, the doxycycline does not seem to be having any effect. I am still taking doxycycline.
9) Other medications I use are Propecia and minoxidil (Rogaine) for hair loss, ketoconazole (2% cream) for seborrheic dermatitis on my face, and Finacea (azelaic acid) for rosacea on my nose. I do not use any other prescriptions medications. I take multivitamins in the morning.
10) I do have seborrheic dermatitis on my face, so already I appear to be predisposed to fungus problems. Last April I developed a case of tinea versicolor fungus on my chest, which was cleared up with ketoconazole cream.
11) Starting last April through November, I had a nasty case of forehead acne, which I now think may actually have been something else. I developed 3-5 nasty red bumps on my forehead a day, every day, during those months. They looked and acted differently from the lesions on my chest, however. The condition did not respond to any treatment I tried, which included Dan's regimen. The condition on my forehead started a month before the condition on my chest. I have luckily not relapsed on my forehead region in this hot weather (yet!), knock on wood.
12) I do get cold sores occasionally, although it's been 2 years since I developed the last one.
Any thoughts? I would love to hear any feedback. I suspect this may be a case of fungal folliculitis, but have seen some frankly nasty cases of body herpes in friends who wrestled in the past, and am very fearful that this condition may be that. I am skeptical that this is a bacterial condition, since it does not seem to respond at all to doxycycline or benzoyl peroxide use.
These lesions can be due to folliculitis or heat rash. . Firstly it needs to be confirmed whether it is a fungal infection. For this a KOH examination of the skin scrapings and biopsy skin needs to be done.
Avoid using any lotions and creams for the meantime. Use a mild cleanser with moisturizing properties like Cetaphil. Also use cotton clothes and change the clothes twice if there is any increased sweating. Try keeping the skin free of sweat as far as possible. If the symptoms still persist then you can apply mild steroid like dermacort. For the itching antihistaminics like Benadryl or Claritin can be taken.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.